Washington, 2012

Heavy Snow in Washington, February 24 to 26, 2012

February 24 to 26, 2012 · NWS OTX · 3 events in 3 counties and zones

A cold upper-level trough settled into the region during the afternoon of the 24th. A strong cold front along the leading edge of the trough brought one round mountain snow and mix of snow and rain in the valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold upper-level trough settled into the region during the afternoon of the 24th. A strong cold front along the leading edge of the trough brought one round mountain snow and mix of snow and rain in the valleys. As the trough shifted into the Inland Northwest on the 25th, the air mass became very cold and unstable allowing a pair of midlevel meso-scale circulations to trigger clusters of heavy convective snow showers to all elevations. In addition to the heavy snow accumulations, breezy winds accompanying the storm system resulted in areas of blowing snow and poor visibilities. Numerous accidents were reported throughout the Spokane Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 24, 9:38 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 9:38 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
938 AM PST Fri Feb 24 2012

.SYNOPSIS...
A low pressure system will bring increasing chances for
precipitation today and especially into the weekend as snow
levels fall to most valley floors by early Saturday morning. Very gusty
winds will also be common Saturday. A cool and unsettled weather
pattern will persist into next week.

&&

.DISCUSSION...
Rest of today...A relatively quiet period will persist through
today for much of the forecast area as a relatively weak pre-
trough warm front moves through the region from south to north.
While clouds will be common and sunshine anemic at most
locations...precipitation should be pretty rare and confined
mainly to the northern tier zones where orography will augment
weak moist isentropic lift. Winds will increase to breezy
especially across the Palouse as an offshore gradient begins to
feed into a deep surface low off the coast. Zone forecast will be
update to reflect a drier day today...but still cloudy.

Tonight a deep pacific trough will move into the region with a
strong cold front passage overnight tonight. This front appears to
be strong enough to generate precipitation across much of the
region...with sharp cooling behind the front by dawn. Orography
and frontal lift will once again augment precipitation in the
mountains and current winter storm highlights still look valid.
The main issue for the lower elevation basin on Saturday will be
winds. As the surface low tracks inland tomorrow and scoots across
southern BC/AB...gradients at first glance appear to be quite
sufficient for Wind Advisory criteria across much of the
basin...thus a Wind Advisory will be issued for the eastern half
of the forecast area with the morning update...and this forecast
will be refined for possible upgrade or expansion with the
afternoon package after further detailed analysis of the threat.
/Fugazzi

&&

.AVIATION...
18Z TAFS: A warm front will provide increasing and thickening vfr
ceilings across the region today ...with the possibility of some
light snow in the Cascades and across the northern mountains this
this afternoon. A cold front will cross into Central and Eastern
Washington between 3-6z Saturday with -RA likely developing at all
TAF sites except possibly KEAT, which may get rain shadowed by the
Cascades. This front will pack strong winds off the surface across
the the Columbia Basin and into the Spokane/Coeur d'Alene area and
into the Palouse. Low level wind shear will be possible between
04-10Z with winds mixing down to the surface with frontal passage
thereafter. Expect MVFR CIGS with this system tonight with
deteriorating VIS as rain changes over to snow on the backside of
the cold front. Strong southerly winds will develop on Saturday
morning feeding into a deep surface low to the north of the
region. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        44  34  37  27  36  22 /  10 100  60  40  60  10
Coeur d'Alene  42  33  36  27  36  18 /  20 100  80  60  70  20
Pullman        46  34  35  27  38  23 /   0 100  60  50  50  30
Lewiston       50  37  41  29  44  24 /   0  80  50  30  50  30
Colville       40  31  38  23  38  13 /  50 100  60  60  70  10
Sandpoint      39  32  35  25  35  13 /  50 100  90  80  70  20
Kellogg        40  30  33  24  34  12 /  20 100 100  90  70  40
Moses Lake     47  34  44  26  45  21 /  10  60  20  10  20  10
Wenatchee      44  31  39  26  42  22 /  20  50  20  20  20  10
Omak           40  30  38  20  37  12 /  30 100  20  20  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 6 AM to 8 PM PST Saturday for Coeur d'Alene
     Area-Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Lewiston Area.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Sunday
     for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Saturday for Northeast Mountains-Okanogan Highlands.

     Wind Advisory from 6 AM to 8 PM PST Saturday for Lower Garfield
     and Asotin Counties-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

     Winter Weather Advisory from 10 PM this evening to 10 PM PST
     Saturday for Northeast Blue Mountains.

&&
Hazardous weather outlook, Feb 24, 9:50 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
950 AM PST FRI FEB 24 2012

IDZ001-004-WAZ031-037-038-251800-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
950 AM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO PRODUCE WET HEAVY
SNOW ACROSS THE AREA. SNOW LEVELS WILL START OUT ABOVE VALLEY
FLOORS THIS EVENING...EXCEPT FOR LOCATIONS CLOSER TO THE CANADIAN
BORDER IN NORTHEAST WASHINGTON AND THE NORTHERN PANHANDLE. SNOW
LEVELS WILL FALL QUICKLY AS A COLD FRONT PASSES THROUGH WITH 2 TO
4 INCHES OF SNOWFALL POSSIBLE IN THE VALLEYS WITH 4 TO 8 INCHES IN
THE MOUNTAINS. INCREASING WINDS TONIGHT MAY RESULT IN BLOWING AND
DRIFTING SNOW FOR THE CENTRAL PANHANDLE MOUNTAINS AND THE
NORTHEAST BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SNOWFALL AND BLOWING SNOW WILL CONTINUE TO BE A PROBLEM FOR
THE NORTHERN PANHANDLE AND CENTRAL PANHANDLE MOUNTAINS ON
SATURDAY. STRONG WINDS ARE EXPECTED IN THE NORTHEAST BLUE
MOUNTAINS ON SATURDAY WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE.
THESE WINDS SHOULD BEGIN TO RELAX SATURDAY NIGHT.

WAZ042-251800-
EAST SLOPES NORTHERN CASCADES-
950 AM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WET HEAVY SNOW IS EXPECTED OVER STEVENS PASS AND ACROSS VALLEYS
IN OKANOGAN VALLEY...INCLUDING THE TOWNS OF MAZAMA AND WINTHROP.
THIS TYPE OF LATE WINTER STORM WILL HAVE THE POTENTIAL TO PRODUCE
HIGHLY VARIABLE SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SNOWFALL IS EXPECTED TO CONTINUE OVER THE CASCADE CREST
THROUGH SUNDAY MORNING. EXPECT TREACHEROUS TRAVEL CONDITIONS OVER
STEVENS PASS THIS WEEKEND.

IDZ002-003-026-027-WAZ032>036-041-043-044-251800-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
950 AM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY GUSTY SOUTHWEST WINDS AROUND 45 MPH WILL BE POSSIBLE
SATURDAY...WITH THE STRONGEST WINDS MOST LIKELY OCCURRING FROM THE
PALOUSE TO SPOKANE. A SECOND POCKET OF GUSTY WINDS WILL DEVELOP
NEAR THE CASCADES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Okanogan Highlands

When
February 24, 1:00 PM PST to February 25, 11:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Cocorahs reports throughout the zone reported four to six inches of snow.

Heavy Snow, Northeast Mountains

When
February 24, 3:00 PM PST to February 26, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from five to nine inches.

Heavy Snow, Spokane Area

When
February 25, 6:00 AM PST to 2:00 PM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy convective snow bands along with gusty winds created near blizzard conditions across the Spokane Area during the morning and early afternoon of the 25th. Snowfall amounts ranged between four and eight inches. The Spokane County Sheriff's office reported 125 collisions between 0900-1600 on the 25th with no serious injuries. Highway 195 and 395 were temporary closed due to multiple traffic accidents. Highway 206 leading up to Mount Spokane was also closed as the weight of the heavy snow led to numerous downed trees.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360429, 360036, 360032.